Texas, 2010

Damaging Wind in Texas, September 11, 2010

September 11, 2010 · NWS SHV · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed across northeast Texas during the afternoon and evening hours of September 11th. These storms developed under a moderately unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong to severe thunderstorms developed across northeast Texas during the afternoon and evening hours of September 11th. These storms developed under a moderately unstable airmass. Once the storms collapsed, strong and damaging wind gusts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 1:40 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 1:40 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT SAT SEP 11 2010

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON SHOWS THE COLD FRONT IS NOW LOCATED
FROM WESTERN KY AND TN THROUGH CENTRAL ARKANSAS AND INTO SOUTHEAST
OK AND NORTH CENTRAL TX.  WATER VAPOR IMAGERY SHOWS DRIER AIR MOVING
TOWARD THE REGION BEHIND THE FRONT.  SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED TODAY AHEAD OF THE FRONT.  THIS ACTIVITY WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING AS IT
GRADUALLY SHIFTS SOUTH FURTHER INTO THE CWFA.  THE FRONT IS EXPECTED
TO APPROACH THE INTERSTATE 20 CORRIDOR THIS EVENING...AND SINK INTO
THE SOUTHERN HALF OF THE CWFA BY SUNDAY.  ALL CONVECTION IS EXPECTED
TO END OVER THE SOUTHERN EXTENT OF THE CWFA SUNDAY EVENING.

HIGH PRESSURE WILL BE MOVING INTO THE REGION BEHIND THE FRONT FROM
TONIGHT AND THROUGH THE REMAINDER OF THE WEEKEND.  THIS WILL BRING A
DRIER AND COOLER AIRMASS TO THE REGION BY SUNDAY NIGHT AND INTO THE
BEGINNING OF THE WORK WEEK.  A BUILDING UPPER LEVEL RIDGE WILL ALSO
ASSIST IN KEEPING THE FOUR STATE REGION DRY THROUGH THE MIDDLE OF
THE WORK WEEK FOLLOWING THE PASSAGE OF THE COLD FRONT.

BY THURSDAY THE SURFACE HIGH WILL SHIFT TO THE EAST OF THE CWFA AS
IT SITS OVER THE EAST COAST STATES.  THIS WILL ALLOW SOUTHERLY
RETURN FLOW TO PICK BACK UP OVER THE FOUR STATE REGION...GIVING AN
INCREASE IN MOISTURE. THIS WILL ALLOW FOR RAIN CHANCES TO BEGIN TO
RETURN TO THE AREA THURSDAY.  HOWEVER THE GREATER RAIN CHANCES WILL
HOLD OFF UNTIL FRIDAY.  BY FRIDAY...ANOTHER COLD FRONT IS EXPECTED
TO APPROACH THE FOUR STATE REGION...INCREASING RAIN CHANCES OVER THE
ENTIRE AREA FOR FRIDAY AND INTO SATURDAY.  OVERALL HAVE REMAINED
RELATIVELY CLOSE TO GUI FOR POPS FOR THIS TIME PERIOD AS TIMING IS
STILL A LITTLE UNCERTAIN.

TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD WILL BRING HIGHS IN
THE LOWER AND POSSIBLY MID 90S.  LOW TEMPERATURES FOR THE FIRST FEW
NIGHTS WILL RANGE FROM THE UPPER 50S NORTH TO THE LOWER 70S SOUTH.
OVERALL HAVE REMAINED RELATIVELY CLOSE TO GUI VALUES FOR
TEMPERATURES THROUGH THE FORECAST PERIOD. /22/

&&

.AVIATION...
MOSTLY VFR THIS AFTERNOON.  A COLD FRONT WAS LOCATED JUST SOUTH OF A
FSM TO SPS LINE AT MID AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY
SOUTHEAST...REACHING THE  INTERSTATE 30 CORRIDOR AROUND 00Z.
EXPECT SCATTERED SHOWERS AND TSTMS AHEAD OF THIS FRONT...WITH
POSSIBLE MVFR OR BRIEF IFR CONDITIONS VICINITY OF CONVECTION.
FRONT WILL MOVE SOUTH OF INTERSTATE 20 AFTER 06Z TONIGHT WITH
ISOLATED CONVECTION CONTINUING ALONG AND AHEAD OF THE BOUNDARY.
SURFACE WINDS WEST TO SOUTHWEST 5 TO 10 KTS AHEAD OF THE FRONT...
SHIFTING TO NORTHEAST AFTER FRONTAL PASSAGE. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  95  69  93  66 /  30  20  10  10  10
MLU  72  93  63  93  60 /  40  20  10   0  10
DEQ  68  92  58  91  57 /  20  10  10   0  10
TXK  72  91  62  90  62 /  20  10  10   0  10
ELD  70  91  61  91  59 /  30  10  10   0  10
TYR  75  92  71  92  68 /  40  20  10  10  10
GGG  73  93  69  93  66 /  40  20  10  10   0
LFK  75  93  72  94  69 /  40  40  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

22/14
Hazardous weather outlook, Sep 11, 10:45 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT SEP 11 2010

LAZ005-010>014-017>022-TXZ149>153-165>167-121645-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES THE REGION. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE ON SUNDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-121645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-
1145 AM CDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A
COLD FRONT APPROACHES THE REGION. WHILE WIDESPREAD HAZARDOUS
WEATHER IS NOT EXPECTED...A FEW STRONG THUNDERSTORMS CAPABLE OF
PRODUCING WINDS GUSTS OF 40 TO 50 MPH AND SMALL HAIL WILL BE
POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 11, 2:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT SAT SEP 11 2010

OKZ077-112145-
MCCURTAIN-
342 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...PLUNKETVILLE...SMITHVILLE AND WATSON...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF HATFIELD...OR 17 MILES WEST OF
MENA...MOVING SOUTHEAST AT 10 MPH.

NICKEL TO PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. IN ADDITION...HEAVY RAINFALL AND FREQUENT LIGHTNING WILL
BE POSSIBLE WITH THIS STORM.

22
Special weather statement, Sep 11, 4:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT SEP 11 2010

TXZ124-136-112300-
SMITH-WOOD-
525 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     WOOD AND SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     HOARD...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 1 MILE EAST OF HOARD...OR 7 MILES EAST OF
MINEOLA...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT MAINLY
RURAL AREAS ALONG THE SABINE RIVER ACROSS SOUTHERN WOOD AND NORTHERN
SMITH COUNTIES DURING THE NEXT 45 MINUTES.

PEA SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM.

15

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
September 11, 4:25 PM CST
Where
Wood County, Hoard
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.630, -95.400

A roof was blown off a home on County Road 1804 near the community of Hoard, Texas. There were no injuries reported. The damage was a result of a small downburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253128.